Drug-Induced Diarrhoea: A Far From Rare Adverse Event

In This Article

Condition May Resolve Spontaneously

When acute diarrhoea appears during the course of drug treatment, it often simply resolves spontaneously within a few days after withdrawal of the causative drug or in spite of continuing the treatment.[1] Some cases of diarrhoea may be controlled by adjustment of dosage. Similarly, chronic diarrhoea usually ceases when the drug is stopped.

Symptomatic treatment consists of diet and oral rehydration therapy. In cases of severe diarrhoea, hospitalisation can be necessary for parenteral rehydration therapy and correction of hypokalaemia.[1]

Antiperistaltic agents such as loperamide, diphenoxy-late, and codeine can be useful in patients with profuse diarrhoea to slow intestinal transit and thus alleviate discomfort.[1]

However, these agents should be avoided in patients with severe diarrhoea, as possible colic retention of bacteria and toxins could lead to the development of toxic megacolon, especially if the diarrhoea is related to a change in the microflora.[7]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....